Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Statin side effects caused by patients' 'expectation of harm'

Patients on statins are more likely to suffer side effects as a result of the ‘expectation of harm’ rather than the drugs themselves, researchers have concluded.

Researchers at Imperial College London randomised about 10,000 patients with cardiovascular risk factors to receive either atorvastatin or a placebo for three years between 1989 and 2002.

The study - which was funded by Pfizer, Servier Research Group and Leo Laboratories - found that patients who were unaware they were taking statins reported the same rate of muscle-related adverse events as patients who were taking a placebo - 2.03% in those taking a statin and 2.00% in those taking a placebo.

In contrast, a later phase of the trial found that patients who knew that they were taking the drug reported a significantly greater number of side effects - a rate of 1.26% - than those who were not taking the drug, who reported a rate of 1%.

The study backs up the findings of a 2014 review that suggested that very few of the side effects reported in statin users are down to the drug itself.

The authors attributed the increased incidence of muscle-related adverse events in the non-blinded phase to the ‘nocebo’ effect – where the expectation of side effects makes patients more likely to report them.

Professor Peter Sever, lead author from the National Heart and Lung Institute, Imperial College London, said: ‘Just as the placebo effect can be very strong, so too can the nocebo effect. This is not a case of people making up symptoms, or that the symptoms are “all in their heads”. Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm. What our study shows is that it’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness, rather than the drugs themselves causing them.’

Writing in a linked comment, cardiovascular specialists Dr Juan Pedro-Botet, Hospital del Mar, and Dr Juan Rubiés-Prat, Universitat Autònoma de Barcelona, said: ‘Given that statins are among the best evidence-based lipid-lowering tools available and suitable for many patients, prevention of intolerance is paramount. Thus, physicians should alert their patients to possible statin-associated side-effects without raising negative expectations. Furthermore, they should encourage patient understanding of the rationale for statin treatment, which could optimise and facilitate shared decision making on statin therapy.’

This comes after one study found that stroke survivors were quitting their statins due to intolerable side effects

Lancet 2017; available online May 2nd

Readers' comments (10)

  • ha ha

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    Mmmm, this has become even more interesting. Correct me if I am wrong:
    (1) Under the setting of the blinded trial( at least the patient did not know what they were taking ) , statin only increased the risk of muscle-related side effects by 2.03-2.00 divided 2.00 multiplied by 100= 1.5% but when patients knew what they were taking in real life situation, the risk is increased by 1.26-1.00 divided by 1.00 multipled by 100= 26% . These are relative increase in risks . One can debate the absolute risks are still small.
    (2)Well , this is a bit of in vivo Vs in vitro comparison, isn't it? More importantly, it is also about the psychodynamics of a behaviour called pill taking bearing in mind , we are not allowed to prescribe placebo and patients must be consented with information of what medications they are taking in real life situation. One also has to consider the meaning and implications of muscle-related side effects to our patients especially in the elderly.
    (3)Philosophically, there is a simple message ,' if you believe in something, it will more likely to work for you with no set back.'
    (4) The headache here is how to counsel our patients in the frontline. Yes , there is easily an argument that the attitude of the prescriber matters to some degree but also one cannot stop people from first of all , reading the medication leaflets and secondly , sharing experiences with friends and family .
    (5) I welcome this new evidence because it stimulates a different kind of debate on how to 'sell' statin to our patients. No doubt , the two schools of thought on both sides of the argument will haves e more heated debates , especially in primary prevention in the absence of pre-existing cardiovascular diseaes , but based on a threshold of 10 years risk of CVD, for instance , 10%.

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    Please note
    2.03-2.00 should be 2.03 minus 2.00 and
    1.26-1.00 should be 1.26 minus 1.00

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    Furthermore, while I accept the arguments on nocebo effects, there is also the question of its different significances in patients with existing CVD (with a disease psychology complex) i.e. secondary prevention in contrast to patient with no prexisting disease(not even taking any medication) i.e. primary prevention.

    Unsuitable or offensive? Report this comment

  • The Daily mail has fro decadeds been stoking up the statins are bad headlines.They have some blame.

    Unsuitable or offensive? Report this comment

  • did we really need pharma funded research to tell us that patients report more side effects of any drug-not just statins -if they are expecting them/looking out for them/not very convinced of their benefits in first place? a few years in general practice makes that blindingly obvious.research into solutions to this would be welcome .the commentary/advice in the last paragraph is practically a job description for what we are already doing all day anyway and is obviously not enough!

    Unsuitable or offensive? Report this comment

  • The Heart Protection Study results where very clear.
    They took 20,000 people and gave 10k placebo and 10k simvastatin and asked specifically if they had "abnormal" aches and pains.
    3000 on statins c/o abnormal aches and pains.
    On placebo ... 3000 c/o abnormal aches and pains

    Aka abnormal aches and pains are entirely normal !
    (Certainly by your 60s and 70s)

    Unsuitable or offensive? Report this comment

  • Should patient information inserts be removed for causing increased side effects??

    Unsuitable or offensive? Report this comment

  • GoneDoc

    It speaks volumes. In our indulged closeted society people have become so dissociated from the reality of illness and death that they are more concerned that medications might cause them harm than they are about the possibility they might prevent their untimely death. The same forces are at work with the anti immunisation idiots. If you've experienced the death of a sibling from diphtheria you don't deny your child the DTP immunisation. If your grandfather, father, and uncle died in their 50s from heart disease I bet you'd be happy to take a stain. If serious illness is 'another country' something you think is some kind of unnatural abboration and you take your blessed healthy life for granted I guess you will easily buy into the 'statins are bad for you' story. Truly we don't know how lucky we are. When our biggest problem is that we'd rather not take a tablet proven to prolong life, reduce dementia etc etc you've got to wonder how much point there is to much of the day to day work we do - conversations with baby boomers about the anxiety they have about taking a statin - give me a break.

    Unsuitable or offensive? Report this comment

  • Daily mailitis.

    Unsuitable or offensive? Report this comment

Have your say

IMPORTANT: On Wednesday 7 December 2016, we implemented a new log in system, and if you have not updated your details you may experience difficulties logging in. Update your details here. Only GMC-registered doctors are able to comment on this site.